Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 148, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2008, 1:11 PM EDT for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 1:11 PM EDT (17:11 UTC)
- Expired
- Aug 2, 2008, 2:00 PM EDT
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:37 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 2, 11:37 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1137 AM EDT SAT AUG 2 2008 .SYNOPSIS... AN UPPER LOW AND ASSOCIATED COLD FRONT WILL MOVE CROSS THE COMMONWEALTH THIS MORNING INTO THIS AFTERNOON BRINGING SHOWERS AND THUNDERSTORMS. DRIER AIR WILL ARRIVE BY TONIGHT WITH ANY SHOWERS OR THUNDERSTORMS ENDING THIS EVENING. SUNDAY INTO EARLY NEXT WEEK LOOKS DRY COURTESY OF HIGH PRESSURE. && .NEAR TERM /THROUGH TONIGHT/... VIS SAT IMAGERY SHOWS UPR LVL LOW SPINNING OVER LAKE ONTARIO WITH DRY SLOT /PARTIAL/ CLEARING ROTATING INTO CENTRAL PENN. HOWEVER...THIS WILL NOT LAST LONG AS COLDER AIR /-15C AT H5/ FILTERS IN ALOFT - LEADING TO PLENTY OF BKN CU. DIURNAL HEATING THIS AFTN SHOULD YIELD ADDNL SCT CONVECTION ESP IN THE EAST. DESPITE FAVORABLE WIND SIGNATURES WITH STORMS WARNED FOR EARLY THIS MORNING /BOWING SEGMENTS WITH BASE VEL WINDS AROUND 50 KTS/...LAPS SOUNDINGS REVEALED A LO LVL INVERSION LIKELY PREVENTED THE STRONG WINDS FROM REACHING THE GROUND. WITH THE LOSS OF HEATING AND EXITING MID LVL TROF...LOOK FOR A DECREASE IN ANY CONVECITVE ACTIVITY THIS EVENING INTO TNT. XPECT COOLER AND DRIER CONDS OVERNIGHT. && .SHORT TERM /SUNDAY/... THE UPPER LEVEL LOW MOVES JUST EAST OF OUR AREA FOR SUNDAY LEAVING MOSTLY SUNNY SKIES FOR MOST AREAS. HOWEVER WITH THE COLD TEMPERATURES ALOFT CANNOT RULE OUT AN ISOLATED THUNDERSTORM ACROSS THE NORTHEAST CLOSEST TO THE LOW. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... MODELS COMING INTO BETTER AGREEMENT IN THE MON-TUE TIME-FRAME WITH A RIDGE NOSING IN FROM THE WEST. THIS WILL BRING AN INCREASE IN THE TEMPERATURES BOTH DAYS WITH TUESDAY BEING THE HOTTEST. STILL SOME UNCERTAINTY AS TO HOW HOT IT GETS... AS THE GFS AND THE GEFS BRING 850MB TEMPS TO 19-20C WHILE THE ECMWF KEEPS THEM NEAR 17-18. LEANED TOWARDS THE GEFS AS THEY HAVE BEEN THE MOST CONSISTENT AND THE GFS HAS TRENDED TOWARDS THEM. THIS LEADS TO HIGHS IN THE LOW 90S ACROSS THE LOWER SUSQUEHANNA AND THE MID TO UPPER 80S ELSEWHERE. WITH THE UPPER LEVEL LOW PUTTING THE SQUEEZE ON THE RIDGE TO OUR SOUTH THINK IT WILL BE HARD TO GET ANY HOTTER THAN THIS TUESDAY. AS FOR PRECIP THINK WE SHOULD BE MAINLY DRY THROUGH TUESDAY... AS ANY MCS CONVECTION RIDING ALONG THE RIDGE SHOULD DIE IN THE DRY AIR OVER US. WE WILL PROBABLY HAVE TO WAIT UNTIL LATE TUESDAY AT THE EARLIEST AS THE RIDGE DISSIPATES AND AN UPPER LEVEL LOW TAKES OVER. BEST CHC FOR SHOWERS AND STORMS WILL BE WED...AS FRONT MOVES ACROSS THE AREA. GFS MAY BE TOO STRONG WITH FRONT...BUT EITHER WAY...EXPECT SOME STRONG TO SEVERE STORMS...MORE ON THE SEVERE SIDE...IF GFS IS RIGHT...AS PATTERN CHANGES. IT WILL BE STILL HOT AND HUMID...WENT WITH MODERATE TEMPS...COULD SEE MUCH HIGHER TEMPS TUESDAY NIGHT INTO WED...AS SOURCE REGION OF THE AIRMASS IS FROM THE PLAINS. WAS SEEING NEAR RECORD TO RECORD THICKNESS FCST BY THE MODELS YESTERDAY ACROSS THE HIGH PLAINS. IT USE TO BE A BIG DEAL TO SEE 582 THICKNESS SEVERAL YEARS AGO...NOW MODELS ARE NOW PUSHING 594 THICKNESS. STILL WENT WITH S CHC TO CHC POPS ON THU...FRONT MAY STALL. FOR FRIDAY WENT WITH GMOS...AS NEXT COLD FRONT NEARS. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... MOST AIRFIELDS VFR THIS MORNING DESPITE ONGOING CONVECTION FOR THIS TIME OF DAY. A COUPLE OF SITES WITH MVFR CIGS FROM CONVECTIVE OUTFLOW...SHOULD IMPROVE BY LATE MORNING. KUNV AND KIPT HAVE THE HIGHEST CHANCES DURING THE REMAINDER OF THIS AM OF BEING IMPACTED BY ONGOING CONVECTION. ADDITIONAL SCATTERED SHOWERS/TSRA ARE EXPECTED FROM 16Z TO 23Z AS THE COLD POOL OF AIR ALOFT/UPPER TROUGH AXIS MOVES EAST ACROSS CENTRAL PENN. SCTD MVFR CIGS AND VSBYS WILL OCCUR THROUGH LATE AFTERNOON SATURDAY...BEFORE DRIER AIR PUSHES INTO THE REGION ON A NW SFC WIND OF 8-12KT. AN EXTENDED PERIOD OF VFR CONDITIONS WILL RETURN FOR SATURDAY NIGHT INTO EARLY NEXT WEEK AS HIGH PRES MOVES IN. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...STEINBUGL SHORT TERM...DEVOIR LONG TERM...MARTIN/CHENARD AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Aug 2, 12:37 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1237 PM EDT SAT AUG 2 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-031645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 1237 PM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ064>066-031645- ADAMS-YORK-LANCASTER- 1237 PM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. STEINBUGL
In the hours before
Special weather statement, Aug 2, 8:14 AM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 814 AM EDT SAT AUG 2 2008 PAZ019-027-028-049-050-021300- JUNIATA PA-MIFFLIN PA-SNYDER PA-SOUTHERN CENTRE PA-UNION PA- 814 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CENTRE... NORTHEASTERN JUNIATA...NORTHEASTERN MIFFLIN...SNYDER AND SOUTHWESTERN UNION COUNTIES... AT 810 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF BELLEFONTE...MOVING EAST AT 31 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SNYDER-MIDDLESWARTH STATE PARK AROUND 835 AM...MCCLURE AROUND 840 AM...BEAVER SPRINGS AROUND 845 AM... BEAVERTOWN AROUND 850 AM...PENNS CREEK AROUND 855 AM AND MIDDLEBURG AROUND 900 AM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522...STATE ROAD 45. FORECASTER: STEINBUGL
Special weather statement, Aug 2, 9:56 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 956 AM EDT SAT AUG 2 2008 PAZ058-021430- SCHUYLKILL PA- 956 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHUYLKILL COUNTY... AT 951 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MAHANOY CITY...MOVING EAST AT 21 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR NEW RINGGOLD AROUND 1005 AM...HOMETOWN AROUND 1010 AM...TAMAQUA AROUND 1015 AM...COALDALE AROUND 1020 AM AND SNYDERS AROUND 1030 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-81 BETWEEN MILE MARKERS 126 AND 138. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD 309. FORECASTER: STEINBUGL
Special weather statement, Aug 2, 10:15 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1015 AM EDT SAT AUG 2 2008 PAZ059-021445- LEBANON PA- 1015 AM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON COUNTY... AT 1014 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ANNVILLE... MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH...PEA-SIZED HAIL...INTENSE LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. GUSTY WINDS CAN CAUSE SMALL BRANCHES TO COME DOWN. THIS STORM WILL BE NEAR JONESTOWN AROUND 1020 AM...FREDERICKSBURG AROUND 1025 AM...MYERSTOWN AROUND 1035 AM AND RICHLAND AROUND 1045 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-78 BETWEEN MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 83 AND 92. FORECASTER: BEACHLER
Special weather statement, Aug 2, 12:23 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1223 PM EDT SAT AUG 2 2008 PAZ028-036-056-063-021700- CUMBERLAND PA-FRANKLIN PA-JUNIATA PA-PERRY PA- 1223 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN... SOUTHWESTERN JUNIATA...SOUTHWESTERN PERRY AND WESTERN CUMBERLAND COUNTIES... AT 1218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST AT 32 MPH. ASSOCIATED WITH THIS STRONG THUNDERSTORM WILL BE THE POTENTIAL FOR WIND GUSTS TO 40 MPH...PEA-SIZED HAIL...BRIEF HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. GUSTY WINDS CAN CAUSE LOOSE OBJECTS TO BLOW AROUND SUCH AS TRASH BINS. SMALL BRANCHES MAY ALSO COME DOWN. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS THUNDERSTORM HAS PASSED. THIS STORM WILL BE NEAR BLAIN AROUND 1230 PM...NEWBURG AROUND 1235 PM...COLONEL DENNING STATE PARK AROUND 1240 PM...NEWVILLE AROUND 1250 PM AND BLOSERVILLE AROUND 1255 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 201 AND 219...I-70 BETWEEN MILE MARKERS 201 AND 219...I-81 BETWEEN MILE MARKERS 31 AND 39. FORECASTER: BEACHLER
Special weather statement, Aug 2, 12:24 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1224 PM EDT SAT AUG 2 2008 PAZ026-035-036-063-021700- CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA- 1224 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...NORTHERN FRANKLIN...SOUTHERN HUNTINGDON AND SOUTHWESTERN CUMBERLAND COUNTIES... AT 1218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT 32 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FORT LITTLETON AROUND 1230 PM...FANNETTSBURG AROUND 1240 PM...WILLOW HILL AROUND 1250 PM AND ROXBURY AROUND 100 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 171 AND 202...I-70 BETWEEN MILE MARKERS 171 AND 202...I-81 BETWEEN MILE MARKERS 17 AND 28. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 522. FORECASTER: STEINBUGL
Special weather statement, Aug 2, 1:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 102 PM EDT SAT AUG 2 2008 PAZ026-035-036-063-021730- CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA- 102 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...NORTHERN FRANKLIN...SOUTH CENTRAL HUNTINGDON AND SOUTHWESTERN CUMBERLAND COUNTIES... AT 1259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF CHAMBERSBURG...MOVING EAST AT 24 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. THIS STORM WILL BE NEAR ROXBURY AROUND 110 PM...UPPER STRASBURG AROUND 115 PM...ORRSTOWN AROUND 120 PM...SCOTLAND AROUND 125 PM AND SHIPPENSBURG AROUND 130 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 178 AND 193...I-70 BETWEEN MILE MARKERS 178 AND 193...I-81 BETWEEN MILE MARKERS 12 AND 28. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 30...ROUTE 522. FORECASTER: BEACHLER
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 31 min |
| Aug 2, 12:38 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 2, 3:35 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Aug 2, 5:21 AM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 3 hr |
| Aug 2, 6:39 AM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Elk | 66 min |
| Aug 2, 7:03 AM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 57 min |
| Aug 2, 7:28 AM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 47 min |
| Aug 2, 8:44 AM EDT | Severe Thunderstorm Warning | CTP | Northumberland, Schuylkill, Snyder, Union | 61 min |
| Aug 2, 9:40 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 42 min |
| Aug 2, 12:51 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Perry | 39 min |
| Aug 2, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 62 min |
| Aug 2, 2:26 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 52 min |
| Aug 2, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 93 min |
| Aug 2, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 58 min |
| Aug 2, 5:00 PM EDT | Tornado Warning | CTP | York | 60 min |
| Aug 2, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 54 min |
| Aug 2, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 96 min |
| Aug 2, 6:25 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.